Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 12, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 9, 2020, 12:56 PM EDT for Lancaster County, Pennsylvania. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2020, 12:56 PM EDT (16:56 UTC)
- Expired
- Apr 9, 2020, 1:30 PM EDT
- In force
- 34 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lancaster County, PA
The radar
The Philadelphia radar (KDIX), 149 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 1:00 PM EDT | NON-TSTM WND DMG | 2 Wsw Willow Street, PA | TREE UPROOTED IN PEQUEA TOWNSHIP. |
| Apr 9, 1:01 PM EDT | TSTM WND GST 56 | Lancaster Airport, PA | |
| Apr 9, 1:05 PM EDT | TSTM WND DMG | Leaman Place, PA | SEVERAL 8-9 DIAMETER LIVING TREES DOWN ALONG ROUTE 30 IN PARADISE TWSP. |
| Apr 9, 1:15 PM EDT | TSTM WND DMG | Leola, PA | MULTIPLE LARGE BRANCHES DOWN IN LEOLA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -589 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
606
WUUS51 KCTP 091656
SVRCTP
PAC071-091730-
/O.NEW.KCTP.SV.W.0012.200409T1656Z-200409T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1256 PM EDT Thu Apr 9 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northeastern Lancaster County in south central Pennsylvania...
* Until 130 PM EDT.
* At 1256 PM EDT, a severe thunderstorm was located over East
Petersburg, moving east at 60 mph.
HAZARD...65 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
* Locations impacted include...
Lancaster, Ephrata, Lititz, Millersville, Willow Street, New
Holland, Manheim, East Petersburg, Akron, Leola, Paradise,
Salunga-Landisville, Denver, Reamstown, Rothsville, Strasburg,
Mountville, Adamstown, Brickerville and Terre Hill.
This includes The Pennsylvania Turnpike from mile markers 267 to 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4010 7594 4008 7593 4004 7594 3992 7625
4001 7645 4022 7646 4025 7636 4025 7631
4032 7616 4014 7587
TIME...MOT...LOC 1656Z 261DEG 60KT 4011 7630
HAIL...<.75IN
WIND...60MPH
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 7:21 AM EDT, 5 hours 35 minutes earlier.
Area forecast discussion, Apr 9, 7:21 AM EDT, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service State College PA 721 AM EDT Thu Apr 9 2020 .SYNOPSIS... A cold front will sweep across the state this morning, then an anomalous upper level trough will swing over the northeast conus tonight and Friday. The upper trough will lift out and high pressure will build along the east coast this weekend. A developing storm over the Mississippi Valley will track west of Pennsylvania late Sunday, with the trailing cold front coming through the state on Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A potent cold front, located over Lk Erie at 11Z, is poised to sweep east across the region later this morning. Strong forcing and surging pwats ahead of the front should bring a shower or two to most spots later this morning. Upstream satellite imagery is showing a narrow corridor of partial clearing early this morning ahead of the cold front across western Pa. This clearing and subsequent diurnal heating is expected to cause intensification of frontal convection over southeast Pa around midday. Modest capes, combined with strong wind fields, could produce a few strong to severe thunderstorms around noon from Harrisburg south and east. Strong post-frontal winds are expected to drive much colder air into the region this afternoon. Latest bufkit soundings support peak gusts of 45-50kts across the southeast part of the state and closer to 40kts elsewhere. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... An anomalous upper trough over the Grt Lks will pivot southeast across the region tonight and Friday. Deep cyclonic flow and cold air with this feature will produce periods of lake enhanced upslope snow across the Allegheny Plateau and residual flurries/sprinkles to the lee of the Appalachians. A moist sfc-700mb layer, combined with strong orographic lift, will focus most persistent snow across Warren County and the Laurel Highlands, where some 2-3 inch amounts appear likely tonight into early Friday. Elsewhere across the Allegheny Plateau, expect accumulations to be limited to a coating on non-pavement surfaces. Plenty of stratocu and 850 temps well below normal will translate to a very chilly Friday, with highs 15 to 20 degrees below average in most spots. Snow showers over the Alleghenies should taper off Friday PM, as the upper trough begins to lift out. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... The extended period begins cold as Canadian high pressures builds into the region Friday night, maintaining breezy conditions overnight that should prevent widespread frost from forming over the Lower Susq. High pressure crosses the area on Saturday with moderating temperatures (still below avg highs) and dry conditions. Temperatures continue trend warmer on Sunday with increasing clouds as high pressure slides off the East coast. Widespread rainfall expected to begin early next week with anomalous moisture flux spreading into central PA in advance of low pressure tracking northeast from the lower MS Valley. Showers remain possible on Tuesday with secondary cold front crossing the Appalachians, followed by another shot of colder air for midweek. && .AVIATION /11Z THURSDAY THROUGH MONDAY/... For the 12Z TAF package, I did slow down low CIGS some, given that the cold front is still well to the west, and the lower conditions lag the front some. Also not clear cut if lower CIGS can get very far to the east, as the airmass either side of the front not all that moist. Northern edge of the complex that kicked up the wind from the wind from southeast, especially at AOO is pulling east of the area. Some storms trying to form east of this complex, but south of our area. The main thing I did earlier when I came in was to put some snow showers in at BFD and JST after sunset this evening, given how cold the airmass is. .Outlook... Fri...Low cigs/rain/snow showers likely NW 1/2. Gusty winds 25-35kt from 270-300 degrees subsiding Friday night. Sat...Low cigs psbl early then trending VFR. Light rain showers psbl late. Sun...VFR early. Chance rain showers by aftn. Strong/gusty southerly winds psbl Sunday afternoon depending on track/development of sfc low forecast to move east from the Mississippi Valley. Mon...Reduced cigs/vsbys in widespread rain. Strong/gusty southerly winds continue turning westerly late in the period. && .CTP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM EDT this evening for PAZ036-056>059- 063>066. && SYNOPSIS...Fitzgerald NEAR TERM...Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Jurewicz/RXR/Colbert AVIATION...Martin
Hazardous weather outlook, Apr 9, 12:25 PM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1225 PM EDT Thu Apr 9 2020 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-101630- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 1225 PM EDT Thu Apr 9 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-056-063-101630- Franklin-Perry-Cumberland- 1225 PM EDT Thu Apr 9 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ057>059-064>066-101630- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 1225 PM EDT Thu Apr 9 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. Strong to locally damaging wind gusts are possible with a line of showers through 2 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 9, 12:18 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1218 PM EDT THU APR 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM NON-TSTM WND GST WILLIAMSPORT REGIONAL 41.24N 76.92W
04/09/2020 M53 MPH LYCOMING PA ASOS
&&
EVENT NUMBER CTP2000198
RXRLocal storm report, Apr 9, 12:19 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1219 PM EDT THU APR 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND GST LANCASTER AIRPORT 40.12N 76.29W
04/09/2020 M58 MPH LANCASTER PA ASOS
&&
EVENT NUMBER CTP2000199
RXRSpecial weather statement, Apr 9, 12:25 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service State College PA
1225 PM EDT Thu Apr 9 2020
PAZ051>053-057>059-091700-
Columbia PA-Northumberland PA-Montour PA-Lebanon PA-Dauphin PA-
Schuylkill PA-
1225 PM EDT Thu Apr 9 2020
...SPECIAL WEATHER STATEMENT FOR PARTS OF SCHUYLKILL...
NORTHUMBERLAND...DAUPHIN...MONTOUR...COLUMBIA...AND LEBANON COUNTIES
UNTIL 100 PM EDT...
At 1224 PM EDT, Doppler radar indicated gusty showers and a few
thunderstorms along a line extending from Waller to near Leck Kill
to Harrisburg. Movement was east at 50 mph.
Wind gusts 45 to 55 mph are likely and pea size hail is possible.
Locations impacted include...
Harrisburg, Lebanon, Bloomsburg, Pottsville, Hershey, Colonial Park,
Berwick, Progress, Shamokin, Palmyra, Tamaqua, Linglestown, Mount
Carmel, Schuylkill Haven, Shenandoah, Annville, Hummelstown,
Minersville, Mahanoy City and Cornwall.
LAT...LON 4064 7598 4057 7602 4049 7644 4032 7615
4024 7640 4025 7689 4027 7691 4074 7665
4128 7644 4131 7641 4131 7631 4120 7632
4113 7627 4114 7623 4095 7621 4091 7600
4073 7576
TIME...MOT...LOC 1624Z 276DEG 46KT 4124 7640 4074 7660 4027 7688
RXRSpecial weather statement, Apr 9, 12:47 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
1247 PM EDT Thu Apr 9 2020
PAZ066-091730-
Lancaster PA-
1247 PM EDT Thu Apr 9 2020
...SPECIAL WEATHER STATEMENT FOR PARTS OF LANCASTER COUNTY UNTIL 130
PM EDT...
At 1246 PM EDT, Doppler radar indicated very gusty showers along a
line extending from Quentin to Yorklyn. Movement was east at 50 mph.
Wind gusts 40 to 50 mph are likely.
Locations impacted include...
Lancaster, Ephrata, Elizabethtown, Columbia, Lititz, Millersville,
Willow Street, Mount Joy, New Holland, Manheim, East Petersburg,
Akron, Leola, Paradise, Salunga-Landisville, Denver, Maytown,
Reamstown, Rothsville and Strasburg.
LAT...LON 3983 7635 3991 7639 3995 7648 4005 7653
4006 7666 4012 7672 4016 7670 4019 7661
4025 7631 4031 7616 4014 7587 4010 7594
4004 7594 3996 7599 3987 7599 3985 7602
3976 7606 3973 7610 3974 7611 3972 7622
TIME...MOT...LOC 1646Z 267DEG 56KT 4027 7645 4002 7664
RXRLocal storm report, Apr 9, 12:49 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1249 PM EDT THU APR 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM NON-TSTM WND GST HARRISBURG INTERNATIONA 40.19N 76.76W
04/09/2020 M60 MPH DAUPHIN PA ASOS
&&
EVENT NUMBER CTP2000200
RXRLocal storm report, Apr 9, 12:51 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1251 PM EDT THU APR 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM NON-TSTM WND GST MUIR AIRFIELD FT. INDIA 40.42N 76.57W
04/09/2020 M51 MPH LEBANON PA AWOS
&&
EVENT NUMBER CTP2000201
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:43 PM EDT | Wind Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 3 more | 21 hr |
| Apr 9, 9:57 AM EDT | Special Weather Statement | CTP | Bedford, Fulton, Huntingdon, Juniata, Mifflin, Montour and 2 more | 48 min |
| Apr 9, 10:29 AM EDT | Special Weather Statement | CTP | Blair, Cambria, Centre, Clinton, Somerset | 46 min |
| Apr 9, 10:34 AM EDT | Special Weather Statement | CTP | Columbia, Cumberland, Dauphin, Franklin, Fulton, Juniata and 4 more | 41 min |
| Apr 9, 11:09 AM EDT | Special Weather Statement | CTP | Bedford, Fulton, Huntingdon, Juniata, Lycoming, Mifflin and 1 more | 36 min |
| Apr 9, 11:28 AM EDT | Special Weather Statement | CTP | Adams, Lancaster, Lebanon, Schuylkill, York | 47 min |
| Apr 9, 11:44 AM EDT | Special Weather Statement | CTP | Columbia, Cumberland, Franklin, Fulton, Juniata, Montour and 4 more | 46 min |
| Apr 9, 12:01 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 29 min |
| Apr 9, 12:06 PM EDT | Special Weather Statement | CTP | Sullivan | 24 min |
| Apr 9, 12:25 PM EDT | Special Weather Statement | CTP | Columbia, Dauphin, Lebanon, Schuylkill | 35 min |
| Apr 9, 12:47 PM EDT | Special Weather Statement | CTP | Lancaster | 43 min |
| Apr 9, 1:00 PM EDT | Special Weather Statement | CTP | York | 30 min |
| Apr 9, 6:58 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Cameron, Centre, Clearfield, Clinton and 3 more | 92 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.